Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS Springfield, MO

April 20, 2005Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2005, 7:08 PM CDT for Shannon County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 7:08 PM CDT (00:08 UTC)
Expired
Apr 20, 2005, 8:00 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The Springfield radar (KSGF), 167 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1711 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 210010
SVRSGF
MOC203-210100-
/O.NEW.KSGF.SV.W.0019.050421T0008Z-050421T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 800 PM CDT.

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF SUMMERSVILLE...OR 14 MILES
  EAST OF HOUSTON...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL  
SHANNON COUNTY...INCLUDING AREAS BETWEEN SUMMERSVILLE AND ALLEY 
SPRING.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. MOVE INDOORS AND 
STAY AWAY FROM WINDOWS AS THIS STORM APPROACHES.

LAT...LON 3730 9161 3721 9166 3699 9166 3706 9125
      3727 9132

$$

RUNNELS
2 follow-up statements
000 
WWUS53 KSGF 210027
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT WED APR 20 2005

MOC203-210100-
/O.CON.KSGF.SV.W.0019.000000T0000Z-050421T0100Z/
SHANNON MO-
725 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SHANNON COUNTY UNTIL
800 PM CDT...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE THUNDERSTORM NORTH OF SUMMERSVILLE HAD CROSSED INTO 
WEST CENTRAL SHANNON COUNTY.  HAIL TO THE SIZE OF QUARTERS WAS 
REPORTED WITH THIS STORM AT 725 PM. 

THIS SEVERE THUNDERSTORM WILL TRACK SOUTHEAST AT 20 MPH AND AFFECT 
MAINLY RURAL AREAS OF WESTERN SHANNON COUNTY...INCLUDING THE TOWNS 
OF SUMMERSVILLE AND ALLEY SPRING.

LAT...LON 3729 9165 3721 9166 3705 9167 3700 9135
      3727 9139

$$

RUNNELS
000 
WWUS53 KSGF 210100
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT WED APR 20 2005

MOC203-210109-
/O.CAN.KSGF.SV.W.0019.000000T0000Z-050421T0100Z/
SHANNON MO-
759 PM CDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR SHANNON COUNTY HAS BEEN
CANCELLED...

AT 755 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

HAIL TO THE SIZE OF PENNIES WILL BE POSSIBLE AS THESE STORMS TRACK 
THROUGH AREAS BETWEEN BIRCH TREE AND WINONA BY 820 PM.

LAT...LON 3729 9165 3721 9166 3705 9167 3700 9135
      3727 9139

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:42 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 20, 3:42 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT WED APR 20 2005

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

LAST NIGHTS NOCTURNAL MCS ACTUALLY HELD ITS OWN THROUGH THE LATE
MORNING HOURS...AND HAS SINCE BEGAN TO REGENERATE A BIT OVER CENTRAL
MISSOURI. THIS MCS SHOULD EXIT FAR NORTHEASTERN PORTIONS OF OUR CWA
BY AROUND 00Z WITH A TEMPORARY BREAK IN THE PRECIPITATION EXPECTED
FOR MUCH OF THE NIGHT.

LOW LEVEL JET COULD ENCOURAGE THE DEVELOPMENT OF ANOTHER MESOSCALE
CONVECTIVE COMPLEX OVER NEBRASKA THIS EVENING. SHOULD THIS SYSTEM
MATERIALIZE ITS NOT OUT OF THE QUESTION THAT IT COULD BEGIN TO TURN
MORE SOUTHEASTERLY AND BEGIN TO AFFECT OUR CWA BEFORE SUNRISE AS THE
LOW LEVEL JET BEGINS TO VEER AROUND TO THE SOUTHWEST.

AS IS THE CASE MORE OFTEN THAN NOT...QUESTIONS LINGER REGARDING
CONVECTIVE TIMING AND MODE FOR TOMORROW. IT IS POSSIBLE THAT LEFT
OVER CONVECTION FROM TONIGHT COULD BE MEANDERING ACROSS OUR CWA
TOMORROW MORNING AND MAYBE EVEN INTO THE AFTERNOON HOURS. ANY
CONVECTION OR CONVECTIVE DEBRIS COULD LIMIT DESTABILIZATION AT LEAST
INITIALLY TOMORROW AFTERNOON.

ASSUMING THAT MORNING CONVECTION DOESNT HAMPER DESTABILIZATION OR
ASSUMING THERE IS NO MORNING CONVECTION...THEN STEEP LAPSE RATES
ASSOCIATED WITH THE ELEVATED MIXED LAYER WILL OVERSPREAD THE WARM
SECTOR WITH MLCAPES POTENTIALLY REACHING 3000 J/KG BY LATE
AFTERNOON. THIS MORNINGS MODEL RUN ARE FURTHER SOUTH AND A BIT
FASTER WITH THE MID LEVEL SPEED MAX MOVING INTO THE AREA. THIS SPEED
MAX WILL HELP ENHANCE SHEAR PROFILES AND GIVEN THE STRONG
INSTABILITY POTENTIAL CERTAINLY EXISTS FOR ORGANIZED SEVERE
CONVECTION. OF COURSE THIS IS ALL GOING TO DEPEND ON HOW THINGS
EVOLVE TONIGHT INTO TOMORROW MORNING.

SEVERE THREAT SHOULD DIMINISH BY MID TO LATE EVENING
TOMORROW...HOWEVER CONVECTION WILL LIKELY PERSIST THROUGH THE NIGHT
TOMORROW AS THE FRONTAL BOUNDARY AND SHORT WAVE MOVE ACROSS THE
AREA.

GUSTY NORTHWEST WINDS AND MUCH COLDER CONDITIONS ARE EXPECTED IN
FRIDAY. COULD BE AN INSTABILITY SHOWER OR TWO...MAINLY OVER
NORTHEASTERN PORTIONS OF THE CWA.

IZZI

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

INITIALLY THE FORECAST PROBLEM OVER THE WEEKEND WILL BE WITH LOW
TEMPERATURES AND THE POTENTIAL FOR FROST/FREEZE TO OCCUR. MODELS AND
OBJECTIVE GUIDANCE CONTINUE TO TREND COLDER WITH TEMPERATURES...AND
GIVEN THE AGREEMENT AMONG THE VARIOUS MEDIUM RANGE MODELS AND GFS
ENSEMBLES FELT COMFORTABLE LOWERING TEMPERATURES MORE SATURDAY INTO
SUNDAY NIGHT. JUST HOW COLD NIGHTTIME LOWS GET WILL DEPEND HIGHLY ON
POSITIONING OF THE SURFACE RIDGE...WHICH OBVIOUSLY IS STILL SUBJECT
TO CHANGE BETWEEN NOW AND THE WEEKEND. GIVEN THE CURRENT TIMING IN
THE MODELS...AGRICULTURAL INTERESTS MAY ACTUALLY DODGE A BULLET THIS
WEEKEND WITH THE SURFACE RIDGE WEST OF THE CWA SATURDAY NIGHT AND
SOUTHEAST OF THE AREA SUNDAY NIGHT. IF THIS TIMING ENDS UP PANNING
OUT PERFECTLY...THEN THE GRADIENT MAY BE TOO STRONG SATURDAY NIGHT
FOR WIDESPREAD FROST/FREEZE PROBLEMS. BY SUNDAY...INCREASING WARM
AIR ADVECTION SHOULD KEEP PRECLUDE WIDESPREAD FROST/FREEZE THREAT
EXCEPT MAYBE IN THE VALLEYS/HOLES IN OUR EASTERN CWA. AGAIN...THIS
IS ALL BASED ON CURRENT TIMING IN THE MODELS. IF OUR AREA ENDS UP
PARKED UNDER THE RIDGE EITHER SATURDAY NIGHT OR SUNDAY NIGHT THEN
THE THREAT OF A WIDESPREAD FROST AND/OR FREEZE WOULD DRAMATICALLY
INCREASE.

ANOTHER SYSTEM IS THEN PROGGED TO MOVE INTO THE AREA EARLY NEXT WEEK
WITH TEMPERATURES REBOUNDING BACK TO NEAR AVERAGE.

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS SHOULD PREVAIL THROUGH THIS TAF
CYCLE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 20, 6:40 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT WED APR 20 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
640 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF GOLF BALLS...AND DAMAGING WINDS UP TO 60
  MPH...WILL AFFECT SOUTH CENTRAL MISSOURI THROUGH EARLY
  EVENING...OR MAINLY EAST OF A LINE FROM FORT LEONARD WOOD TO
  GAINESVILLE.

  ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER 3 AM...MAINLY NORTH
  AND WEST OF A JOPLIN TO OSAGE BEACH LINE. IF THUNDERSTORMS DO
  INDEED MAKE IT INTO THE OUTLOOK AREA LATE TONIGHT...THEN ONE OR
  TWO OF THE STORMS MAY STILL BE STRONG ENOUGH TO PRODUCE GUSTY
  WINDS AND SOME HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING OVER PORTIONS OF
  THE OUTLOOK AREA. THOSE THUNDERSTORMS WOULD LIKELY REMAIN BELOW
  SEVERE LIMITS.

  ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED LATE THURSDAY
  AFTERNOON INTO THURSDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY
  BE SEVERE WITH LARGE HAIL AND POSSIBLY DAMAGING WINDS.
  HOWEVER...IF THUNDERSTORMS AND LOW CLOUDINESS FROM MORNING
  PRECIPITATION LINGERS THROUGHOUT THE AFTERNOON THEN THE SEVERE
  WEATHER THREAT WOULD BE GREATLY DIMINISHED TOMORROW AFTERNOON
  AND EVENING.

  UNSEASONABLY COLD TEMPERATURES ARE EXPECTED OVER THE WEEKEND.
  DEPENDING ON THE LOCATION OF THE SURFACE HIGH PRESSURE
  SYSTEM...MORNING LOW TEMPERATURES MAY BE COLD ENOUGH FOR FROST OR
  POSSIBLY EVEN A FREEZE SATURDAY AND OR SUNDAY NIGHT.

  FINALLY...THERE IS A CHANCE OF THUNDERSTORMS MONDAY OR TUESDAY
  OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS ACROSS SOUTH CENTRAL MISSOURI SHOULD RELAY ANY REPORTS OF
  HAIL AND DAMAGING WINDS THIS EVENING TO THE NATIONAL WEATHER
  SERVICE THROUGH NORMAL REPORTING PROCEDURES. IN ADDITION...
  SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER/IZZI

In the hours before

Local storm report, Apr 20, 5:31 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             EDGAR SPRINGS           37.70N 91.87W
04/20/2005  1.00 INCH        PHELPS             MO   PUBLIC

JLT
Local storm report, Apr 20, 5:40 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             FORT LEONARD WOOD       37.75N 92.15W
04/20/2005  1.50 INCH        PULASKI            MO   PUBLIC

JLT
Local storm report, Apr 20, 5:54 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             FORT LEONARD WOOD       37.75N 92.15W
04/20/2005  1.50 INCH        PULASKI            MO   EMERGENCY MNGR

JLT
Local storm report, Apr 20, 6:01 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             DUKE                    37.63N 92.03W
04/20/2005  1.75 INCH        PHELPS             MO   STORM CHASER

JLT
Local storm report, Apr 20, 6:19 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 S BRINKTOWN           38.06N 92.08W
04/20/2005  0.88 INCH        MARIES             MO   PUBLIC

0325 PM     HAIL             HANCOCK                 37.98N 92.18W
04/20/2005  1.00 INCH        PULASKI            MO   PUBLIC

0345 PM     HAIL             HAYDEN                  38.08N 91.97W
04/20/2005  1.00 INCH        MARIES             MO   PUBLIC

MMT
Local storm report, Apr 20, 6:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             LICKING                 37.50N 91.87W
04/20/2005  1.00 INCH        TEXAS              MO   FIRE DEPT/RESCUE

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:59 AM CDTSevere Thunderstorm WarningSGFDent61 min
Apr 21, 2:12 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton63 min
Apr 21, 4:15 PM CDTFlash Flood WarningSGFOzark, Taney6 hr
Apr 21, 4:33 PM CDTSevere Thunderstorm WarningSGFDouglas57 min
Apr 21, 5:05 PM CDTSevere Thunderstorm WarningSGFWright41 min
Apr 21, 5:08 PM CDTSevere Thunderstorm WarningSGFPhelps37 min
Apr 21, 5:36 PM CDTSevere Thunderstorm WarningSGFTexas54 min
Apr 21, 6:48 PM CDTSevere Thunderstorm WarningSGFMaries42 min
Apr 21, 6:59 PM CDTTornado WarningSGFMaries61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.